Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 6, NWS Topeka, KS

March 30, 200623 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 30, 2006, 2:52 AM CST for 23 counties in Kansas. It took effect at Mar 30, 2006, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2006, 2:52 AM CST (08:52 UTC)
In effect from
Mar 30, 2006, 6:00 AM CST
Expired
Mar 30, 2006, 6:00 PM CST
In force
12 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 300852
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
252 AM CST THU MAR 30 2006

...WINDY DAY ON TAP FOR MUCH OF CENTRAL AND EASTERN KANSAS...

.AN INTENSE LOW PRESSURE AREA WILL MOVE ACROSS SOUTHERN NEBRASKA TODAY.
SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH CAN
BE EXPECTED.

KSZ008-009-020-021-034-035-301700-
/O.NEW.KTOP.WI.Y.0006.060330T1200Z-060330T1800Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
252 AM CST THU MAR 30 2006

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON CST
TODAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO NOON CST
TODAY. 

SOUTHERLY WINDS OF OF 25 TO 35 MPH WITH GUST TO AROUND 45 MPH WILL
DEVELOP THIS MORNING. THE WINDS WILL BEGIN TO DIMINISH AROUND
NOON.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-301700-
/O.NEW.KTOP.WI.Y.0006.060330T1800Z-060331T0000Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
252 AM CST THU MAR 30 2006

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL DEVELOP
THIS AFTERNOON. THE WINDS WILL DIMINISH DURING THE EARLY EVENING
HOURS.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$
1 follow-up statement
000 
WWUS73 KTOP 301746
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1146 AM CST THU MAR 30 2006

...WINDY DAY ON TAP FOR MUCH OF CENTRAL AND EASTERN KANSAS...

.AN INTENSE LOW PRESSURE AREA WILL MOVE ACROSS SOUTHERN NEBRASKA
TODAY. SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS
45 MPH CAN BE EXPECTED.

KSZ008-009-020-021-034-035-301900-
/O.CAN.KTOP.WI.Y.0006.000000T0000Z-060330T1800Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
1146 AM CST THU MAR 30 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. SUSTAINED WINDS HAVE FALLEN BELOW ADVISORY CRITERIA
ACROSS NORTH CENTRAL KANSAS. SUSTAINED WINDS ARE EXPECTED TO
REMAIN BELOW ADVISORY CRITERIA FOR THE REMAINDER OF THE AFTERNOON.

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-310000-
/O.CON.KTOP.WI.Y.0006.060330T1800Z-060331T0000Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
1146 AM CST THU MAR 30 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL REMAIN
IN PLACE FOR THE REMAINDER OF THE AFTERNOON.  THE WINDS WILL
DIMINISH DURING THE EARLY EVENING HOURS.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 29, 3:10 PM CST, 11 hours 42 minutes earlier.

Area forecast discussion, Mar 29, 3:10 PM CST, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE WICHITA KS
310 PM CST WED MAR 29 2006

.DISCUSSION...
MAIN FORECAST CONCERNS ARE THE CHANCES FOR THUNDERSTORMS OVER THE
NEXT SEVERAL DAYS...INCLUDING POSSIBLE SEVERE WEATHER ON THURSDAY.

TONIGHT:
STRONG UPPER TROF OVER THE SOUTHWEST THIS AFTERNOON WILL
MOVE EASTWARD TO THE SOUTHERN ROCKIES. NAM/GFS HINT AT A POSSIBLE
COUPLED UPPER JET STRUCTURE OVER THE CENTRAL PLAINS TOWARD 12Z
THURSDAY...WITH INCREASINGLY DIVERGENT FLOW ALOFT. SOME 850
THETA-E ADVECTION ALSO PROGGED IN THE FORECAST AREA WITH UP TO 800
J/KG OF ELEVATED CAPE BY 12Z. THEREFORE A 30-40% CHANCE OF
THUNDERSTORMS LOOKS REASONABLE PER PREVIOUS FORECAST.

THURSDAY-THURSDAY NIGHT:
THE UPPER TROF WILL BE IN A DEEPENING PHASE TAKING ON A NEGATIVE
TILT AS IT MOVES ACROSS THE CENTRAL PLAINS. WIND FIELDS WILL BE
STRONG AT ALL LEVELS WITH THE LEFT FRONT QUADRANT OF THE 100 KT
UPPER JET STREAK TAKING AIM ON NORTHEAST KS DURING THE AFTERNOON
HOURS. STRONG DEEP LAYER SHEAR OF 50 KT COMBINED WITH 1000-1500 J/KG
CAPE PROGGED ACROSS NORTHEAST KS BY 18Z. THINKING PRE-WARM FRONT
MORNING CONVECTION IS LIKELY. NAM A LITTLE FASTER WITH CLEARING
AHEAD OF DRYLINE COMPARED TO GFS. HOWEVER...WITH STRONG UPPER TROF
PUSHING INTO WESTERN KS BY AFTERNOON...WE MAY SEE SURFACE-BASED
SEVERE STORMS ERUPT ALONG DRYLINE/COLD FRONT AND ALONG RETREATING
WARM FRONT IN FAR NORTHEAST KS AROUND MIDDAY OR EARLY AFTERNOON AS
CLEARING OCCURS JUST AHEAD OF DRYLINE IN ASSOCIATION WITH MID-LEVEL
DRY PUNCH. A DISCRETE SUPERCELL OR TWO PLAUSIBLE EARLY ON...WITH
CONVECTIVE MODE PROBABLY BECOMING MORE LINEAR AS AFTERNOON WEARS ON.
BASED ON ABOVE...WILL MENTION SEVERE WORDING IN GRIDS/ZONE FORECAST.
LOOKS LIKE DRYLINE ACTIVITY WILL BE CONFINED TO FAR SOUTHEASTERN
COUNTIES FROM 00Z-03Z THURSDAY EVENING...BEFORE DRIER AIR OVERTAKES
AREA. BREEZY-WINDY SOUTH-SOUTHWESTERLY WINDS LIKELY AHEAD OF AND
BEHIND DRYLINE THURSDAY.

FRIDAY-FRIDAY NIGHT:
THE STRONG UPPER TROF/LOW WILL MOVE NORTHEASTWARD TO THE GREAT
LAKES. MUCH DRIER AND SLIGHTLY COOLER PACIFIC AIRMASS WILL BUILD
INTO THE AREA BEHIND THIS SYSTEM. BREEZY NORTHWESTERLY WINDS
EXPECTED ON FRIDAY WITH STEEP 1000-850 LAPSE RATES HELPING TO MIX
DOWN 850 WINDS. MORE SEASONAL MINS ANTICIPTED FRIDAY NIGHT WITH
SURFACE HIGH MOVING THROUGH.

SATURDAY-SUNDAY NIGHT:
NAM/GFS/ECMWF IN DECENT AGREEMENT SHOWING COLD FRONT STALLING NEAR
RED RIVER BY 12Z SATURDAY AHEAD OF NEXT PROGRESSIVE UPSTREAM
UPPER TROF IN THE WEST. THE MOIST/UNSTABLE AIRMASS SOUTH OF THIS
FRONT WILL BE DRAWN BACK NORTHWARD INTO EASTERN KANSAS ON SATURDAY
AS PRESSURE FALLS OCCUR TO THE LEE OF THE ROCKIES. WILL KEEP
SATURDAY DRY FOR NOW...ALTHOUGH 850 THETA-E ADVECTION MAY PROMOTE
SOME ISOLATED CONVECTION. MAIN CHANCES FOR THUNDERSTORMS WILL BE
LATER SATURDAY NIGHT THROUGH SUNDAY EVENING...AS A SHORTWAVE TROF
EJECTS ACROSS THE CENTRAL/SOUTHERN PLAINS. ABOVE NORMAL
TEMPERATURES PROGGED FOR THE WEEKEND. PACIFIC COLD FRONT WILL
SWEEP THROUGH FORECAST AREA SUNDAY NIGHT.

MONDAY-WEDNESDAY:
SURFACE HIGH PRESSURE PROGGED TO BUILD INTO EASTERN KS ON MONDAY
WITH DRIER AND ONLY SLIGHTLY COOLER AIR. UTILIZED A BLEND OR
COMPROMISE BETWEEN THE GFS AND ECMWF REGARDING NEXT PROGRESSIVE
UPPER TROF COMING OUT OF EASTERN PACIFIC TOWARD THE PLAINS.
LOW-LEVEL MOISTURE THEREFORE MAY RETURN LATE MONDAY NIGHT INTO
TUESDAY AHEAD OF THE UPPER TROF...WITH COLD FRONT POSSIBLY ARRIVING
MID WEEK. INTRODUCED A SLIGHT CHANCE OF THUNDERSTORMS FOR TUESDAY
AND WEDNESDAY IN CONJUNCTION WITH SURROUNDING WFOS. TEMPERATURES
EXPECTED TO MODERATE TO ABOVE NORMAL AHEAD OF FRONT.

CARUSO

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 29, 11:13 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CST WED MAR 29 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-310515-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1113 PM CST WED MAR 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE WEST OF US HIGHWAY 99. THE PRIMARY
HAZARD FROM ANY SEVERE THUNDERSTORM TONIGHT WILL BE LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY INTO THURSDAY
EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TONIGHT AND THURSDAY.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:16 PM CSTSevere Thunderstorm WarningTOPCloud, Ottawa59 min
Mar 30, 12:34 PM CSTTornado WarningTOPOttawa41 min
Mar 30, 12:42 PM CSTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee48 min
Mar 30, 1:04 PM CSTTornado WarningTOPClay, Cloud41 min
Mar 30, 1:20 PM CSTSevere Thunderstorm WarningTOPOttawa55 min
Mar 30, 1:24 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee41 min
Mar 30, 1:31 PM CSTSevere Thunderstorm WarningTOPRepublic, Washington44 min
Mar 30, 1:42 PM CSTTornado WarningTOPWashington33 min
Mar 30, 1:47 PM CSTTornado WarningTOPMorris35 min
Mar 30, 1:49 PM CSTSevere Thunderstorm WarningTOPClay, Cloud41 min
Mar 30, 1:54 PM CSTSevere Thunderstorm WarningTOPBrown, Jackson66 min
Mar 30, 2:11 PM CSTTornado WarningTOPWabaunsee34 min
Mar 30, 2:13 PM CSTSevere Thunderstorm WarningTOPMarshall, Washington26 min
Mar 30, 2:22 PM CSTTornado WarningTOPDickinson, Morris38 min
Mar 30, 2:46 PM CSTSevere Thunderstorm WarningTOPGeary29 min
Mar 30, 2:57 PM CSTSevere Thunderstorm WarningTOPPottawatomie, Riley26 min
Mar 30, 3:51 PM CSTSevere Thunderstorm WarningTOPBrown, Nemaha54 min
Mar 30, 4:01 PM CSTSevere Thunderstorm WarningTOPWabaunsee44 min
Mar 30, 4:22 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee38 min
Mar 30, 4:36 PM CSTSevere Thunderstorm WarningTOPJefferson24 min
Mar 30, 4:53 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee37 min
Mar 30, 5:03 PM CSTSevere Thunderstorm WarningTOPBrown21 min
Mar 30, 5:43 PM CSTSevere Thunderstorm WarningTOPAnderson, Franklin32 min

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.